Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 104, NWS Aberdeen, SD

July 16, 2016Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 10:38 AM MDT for Dewey County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 10:38 AM MDT (16:38 UTC)
Expired
Jul 16, 2016, 11:01 AM MDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 171 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 10:40 AM MDTHAIL 0.75Eagle Butte, SD
Jul 16, 10:50 AM MDTHAIL 13 W Parade, SDA FEW STONES LIKE QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS53 KABR 161638
SVRABR
SDC041-161730-
/O.NEW.KABR.SV.W.0104.160716T1638Z-160716T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1038 AM MDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1130 AM MDT

* AT 1037 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EAGLE
  BUTTE... MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PARADE AROUND 1055 AM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4521 10093 4493 10085 4491 10114 4499 10114
      4500 10136 4508 10140
TIME...MOT...LOC 1637Z 258DEG 23KT 4500 10127 

HAIL...1.50IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
758 
WWUS53 KABR 161701
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM MDT SAT JUL 16 2016

SDC041-161711-
/O.CAN.KABR.SV.W.0104.000000T0000Z-160716T1730Z/
DEWEY SD-
1101 AM MDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DEWEY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4521 10093 4493 10085 4491 10114 4499 10114
      4500 10136 4508 10140
TIME...MOT...LOC 1700Z 258DEG 23KT 4503 10105 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:39 AM MDT, 59 minutes earlier.

Area forecast discussion, Jul 16, 9:39 AM MDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1039 AM CDT SAT JUL 16 2016

.UPDATE...
Issued at 1030 AM CDT SAT JUL 16 2016

Made some significant changes to pops and wx grids this morning,
mainly to reduce pops through this afternoon. Showers and
thunderstorms are currently moving eastward across Ziebach and
Dewey Counties. This storms should continue progressing eastward
through the early afternoon hours, reaching Aberdeen around 1 pm.
That is assuming they hold together. If they dissipate, then
convection for this CWA looks best after 0Z.

UPDATE Issued at 638 AM CDT SAT JUL 16 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(Today through Sunday Night)
Issued at 421 AM CDT SAT JUL 16 2016

Severe weather potential is main focus for this afternoon. Aloft,
the left exit region of a 90kt 200mb jet is expected to move into
the Dakotas today. Warm advection at 700mb will result in
temperatures at that level to increase between +6 and +13C, with a
southwest to northeast gradient. A surface low will develop in
eastern Wyoming with an inverted trof/warm front extending to the
northeast into western/north-central South Dakota. A plume of
850/700mb moisture will extend up along the east side of this low,
and wrap around to the northwest, co-located along and just ahead of
the warmest mid level temperatures. This gives us a broad ribbon of
potentially uncapped environment during the mid afternoon hours
between KMBG-KABR. Shear appears favorable for Supercells. Now we
introduce the uncertainty brought by the broad area of convection
across western North Dakota. This feature will have widespread
influence on todays severe weather setup, thanks to cirrus and
outflows. With zonal flow/weak ridging aloft, anticipate cirrus to
persist across the northern tier of the cwa. The expectation is that
outflows south of this convective cluster/cirrus shield will provide
the focus for afternoon initiation. A majority of CAM solutions
support this narrative, however the variety of solutions between the
suite of high resolution guidance suggests there remains quite a bit
of uncertainty concerning the overall outcome. The environment
remains primed for severe storms however, with a risk for hail,
winds, and possibly a tornado or two.

.LONG TERM...(Monday through Friday)
Issued at 421 AM CDT SAT JUL 16 2016

As the previous shift so effectively put it, the extended is going
to be extremely warm, starting Tuesday across portions of the
Missouri River valley and west river and then spreading into the
rest of the cwa on Wednesday and Thursday. It's possible there could
be a brief reprieve on Friday before the heat would return over the
weekend just beyond the scope of this 7-day forecast. Once again,
collaborated higher than guidance max temperatures in a few spots
for Wednesday and Thursday.

Monday actually looks to be the coolest day of the extended with
high temperatures forecast to range from around 80 near Wheaton, MN
to around 90 near Murdo, SD /which is actually close to climo normal
for mid-July/. Beyond that, the above normal warmth begins to surge
into the cwa. And with the extreme warmth, heat indices also climb
into, at the very least, heat advisory range by mid-week.

Compared to 24 hours ago, models have really backed off producing
any sort of chances for organized or meaningful rounds of
precipitation in the out periods. Kept in Superblend pops as needed
for collaboration, but buy and large the extended is looking mainly
dry at this time.

Fire Weather: When the really warm air shows up by mid-week,
dewpoint forecasts currently are for lower-value dewpoints over the
western half of the cwa and higher-value dewpoints over the eastern
half of the cwa. This is causing relative humidity values in the
extended forecast periods to fall to between 20 and 25 percent
across, at least, fire weather zones 267 and 268. At this point,
wind speeds are not thought to be problematic. Something to watch
into the short-term portion of the forecast, though.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 638 AM CDT SAT JUL 16 2016

VFR conditions are expected through late tonight. Storms moving
across North Dakota this morning may briefly affect MBG through
noon cdt. Otherwise, the rest of the terminals should stay dry
heading into this afternoon, at which point showers/storms are
expected to develop across the region, potentially affecting all
terminals off and on well into this evening/tonight.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Dorn
Hazardous weather outlook, Jul 16, 3:35 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SAT JUL 16 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE
STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A
TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST
FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK
BY THE MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Special weather statement, Jul 16, 10:24 AM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM MDT SAT JUL 16 2016

SDZ015-161715-
DEWEY SD-
1024 AM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWEY COUNTY UNTIL
1115 AM MDT...

AT 1024 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LANTRY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...GREEN GRASS...BEAR CREEK AND PARADE.

LAT...LON 4504 10148 4509 10148 4523 10121 4494 10100
      4492 10114 4499 10114 4500 10150 4503 10150
TIME...MOT...LOC 1624Z 248DEG 18KT 4499 10139

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:24 AM MDTSpecial Weather StatementABRDewey51 min
Jul 16, 12:59 PM MDTSpecial Weather StatementABRWalworth46 min
Jul 16, 1:24 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk14 min
Jul 16, 1:49 PM MDTSpecial Weather StatementABREdmunds56 min
Jul 16, 2:17 PM MDTSpecial Weather StatementABRBrown58 min
Jul 16, 2:34 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink41 min
Jul 16, 3:11 PM MDTSevere Thunderstorm WarningABRCorson49 min
Jul 16, 3:15 PM MDTSevere Thunderstorm WarningABRDay, Marshall, Roberts45 min
Jul 16, 3:51 PM MDTSevere Thunderstorm WarningABRCodington, Day, Grant, Roberts39 min
Jul 16, 4:15 PM MDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jul 16, 4:30 PM MDTSevere Thunderstorm WarningABRGrant, Roberts21 min
Jul 16, 5:29 PM MDTSevere Thunderstorm WarningABRDay, Marshall, Roberts46 min
Jul 16, 5:59 PM MDTSevere Thunderstorm WarningABRRoberts46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.